Several new product identities in relation to Rogers–Ramanujan type sums and mock theta functions


Product identities in two variables xq expand infinite products as infinite sums, which are linear combinations of theta functions; famous examples include Jacobi’s triple product identity, Watson’s quintuple identity, and Hirschhorn’s septuple identity. We view these series expansions as representations in canonical bases of certain vector spaces of quasiperiodic meromorphic functions (related to sections of line and vector bundles), and find new identities for two nonuple products, an undecuple product, and several two-variable Rogers–Ramanujan type sums. Our main theorem explains a correspondence between the septuple product identity and the two original Rogers–Ramanujan identities; this amounts to an unexpected proportionality of canonical basis vectors, two of which can be viewed as two-variable analogues of fifth-order mock theta functions. We also prove a similar correspondence between an octuple product identity of Ewell and two simpler variations of the Rogers–Ramanujan identities, related to third-order mock theta functions, and conjecture other occurrences of this phenomenon. As applications, we specialize our results to obtain identities for quotients of generalized eta functions and mock theta functions.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Adiga, C., Berndt, B.C., Bhargava, S., Watson, G.N.: Chapter 16 of Ramanujan’s Second Notebook: Theta-Functions and \(q\)-Series, vol. 315. American Mathematical Society, Providence (1985)

    Google Scholar 

  2. 2.

    Adiga, C., Bulkhali, N.: Identities for certain products of theta functions with applications to modular relations. J. Anal. Number Theory 2(1), 1–15 (2014)

    Google Scholar 

  3. 3.

    Andersen, N.: Vector-valued modular forms and the mock theta conjectures. Res. Number Theory 2(1), 32 (2016)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Andrews, G., Schilling, A., Warnaar, S.O.: An \(A_2\) Bailey lemma and Rogers-Ramanujan-type identities. J. Am. Math. Soc. 12(3), 677–702 (1999)

    MATH  Google Scholar 

  5. 5.

    Andrews, G.E.: Applications of basic hypergeometric functions. SIAM Rev. 16(4), 441–484 (1974)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Andrews, G.E.: The fifth and seventh order mock theta functions. Trans. Am. Math. Soc. 293(1), 113–134 (1986)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Andrews, G.E.: The Theory of Partitions. Cambridge University Press, Cambridge (1998)

    Google Scholar 

  8. 8.

    Andrews, G.E., Berndt, B.C., Chan, S.H., Kim, S., Malik, A.: Four identities for third order mock theta functions. Nagoya Math. J. 239, 1–32 (2018)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Andrews, G.E., Garvan, F.: Ramanujan’s ‘lost’ notebook VI: the mock theta conjectures. Adv. Math. 73(2), 242–255 (1989)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Beauville, A.: Theta functions, old and new. Open Probl. Surv. Contemp. Math. 6, 99–131 (2013)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Berkovich, A., Paule, P.: Variants of the Andrews-Gordon identities. Ramanujan J. 5(4), 391–404 (2001)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Berndt, B.C.: Generalized Dedekind eta-functions and generalized Dedekind sums. Trans. Am. Math. Soc. 178, 495–508 (1973)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Berndt, B.C.: Number Theory in the Spirit of Ramanujan, vol. 34. American Mathematical Society, Providence (2006)

    Google Scholar 

  14. 14.

    Bressoud, D.M.: An easy proof of the Rogers-Ramanujan identities. J. Number Theory 16(2), 235–241 (1983)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Bringmann, K., Folsom, A., Ono, K., Rolen, L.: Harmonic Maass Forms and Mock Modular Forms: Theory and Applications, vol. 64. American Mathematical Society, Providence (2017)

    Google Scholar 

  16. 16.

    Bringmann, K., Ono, K.: Dyson’s ranks and Maass forms. Ann. Math. 171(1), 419–449 (2010)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Cao, Z.: On applications of roots of unity to product identities. In: Partitions, q-Series, and Modular Forms, pp. 47–52. Springer (2012)

  18. 18.

    Cauchy, A.: Second mémoire sur les fonctions dont plusieurs valeurs sont liées entre par une équation linéaire. Oeuvres Ire Ser. 8, 50–55 (1893)

    Google Scholar 

  19. 19.

    Chen, W.Y., Ji, K.Q., Liu, E.H.: Partition identities for Ramanujan’s third-order mock theta functions. Q. J. Math. 63(2), 353–365 (2012)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Chu, W., Yan, Q.: Unification of the quintuple and septuple product identities. Electron. J. Comb. 14, N7 (2007)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Corteel, S., Welsh, T.: The \(A_2\) Rogers–Ramanujan identities revisited. Ann. Comb. 23(3), 683–694 (2019)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Dyson, F.J.: Some guesses in the theory of partitions. Eureka (Cambridge) 8(10), 10–15 (1944)

    MathSciNet  Google Scholar 

  23. 23.

    Ewell, J.A.: On an octuple-product identity. Rocky Mt. J. Math. 12(2), 279–282 (1982)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Foata, D., Han, G.N.: The triple, quintuple and septuple product identities revisited. In: Foata, D., Han, G.N. (eds.) The Andrews Festschrift, pp. 323–334. Springer, Berlin (2001)

    Google Scholar 

  25. 25.

    Folsom, A.: A short proof of the mock theta conjectures using Maass forms. Proc. Am. Math. Soc. 136(12), 4143–4149 (2008)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Garrett, K., Ismail, M.E., Stanton, D.: Variants of the Rogers–Ramanujan identities. Adv. Appl. Math. 23(3), 274–299 (1999)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Garvan, F.G.: A generalization of the Hirschhorn–Farkas–Kra septagonal numbers identity. Discrete Math. 232(1), 113–118 (2001)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Gasper, G., Rahman, M.: Basic Hypergeometric Series, vol. 96. Cambridge University Press, Cambridge (2004)

    Google Scholar 

  29. 29.

    Gordon, B., Hughes, K.: Multiplicative properties of eta-products II. Contemp. Math. 143, 415 (1993)

    MATH  Google Scholar 

  30. 30.

    Gordon, B., McIntosh, R.J.: A survey of classical mock theta functions. In: Alladi, K., Garvan, F. (eds.) Partitions, q-Series, and Modular Forms, pp. 95–144. Springer, New York (2012)

    Google Scholar 

  31. 31.

    Gunning, R.C.: On generalized theta functions. Am. J. Math. 104(1), 183–208 (1982)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Hardy, G.H., Wright, E.M., et al.: An Introduction to the Theory of Numbers. Oxford University Press, Oxford (1979)

    Google Scholar 

  33. 33.

    Hickerson, D.: A proof of the mock theta conjectures. Invent. Math. 94(3), 639–660 (1988a)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Hickerson, D.: On the seventh order mock theta functions. Invent. Math. 94(3), 661–677 (1988)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Hirschhorn, M.: A simple proof of an identity of Ramanujan. J. Aust. Math. Soc. 34(1), 31–35 (1983)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Jacobi, C.G.J.: Fundamenta nova theoriae functionum ellipticarum. Auctore D. Carolo Gustavo Iacobo Iacobi... sumtibus fratrum Borntræger (1829)

  37. 37.

    Martin, Y., Ono, K.: Eta-quotients and elliptic curves. Proc. Am. Math. Soc. 125(11), 3169–3176 (1997)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Ramanujan, S.: The lost notebook and other unpublished papers. Bull. Am. Math. Soc. 19, 558–560 (1988)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Ramanujan, S., Aiyangar, S.R., Berndt, B.C., Rankin, R.A.: Ramanujan: Letters and Commentary, vol. 9. American Mathematical Society, Providence (1995)

    Google Scholar 

  40. 40.

    Rogers, L.J.: Second memoir on the expansion of certain infinite products. Proc. Lond. Math. Soc. 1(1), 318–343 (1893)

    MathSciNet  Google Scholar 

  41. 41.

    Sills, A.V.: Finite Rogers–Ramanujan type identities. Electron. J. Comb. 10(R13), 122 (2003)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Sills, A.V.: Identities of the Rogers–Ramanujan–Slater type. Int. J. Number Theory 3(02), 293–323 (2007)

    MathSciNet  MATH  Google Scholar 

  43. 43.

    Slater, L.J.: Further identities of the Rogers–Ramanujan type. Proc. Lond. Math. Soc. 2(1), 147–167 (1952)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Tannery, J., Molk, J.: Éléments de la théorie des fonctions elliptiques, vol. 3. Gauthier-Villars, Paris (1898)

    Google Scholar 

  45. 45.

    Warnaar, O.: Ramanujan’s 1psi1 summation. Not. Am. Math. Soc. 60, 10–22 (2013)

    Google Scholar 

  46. 46.

    Warnaar, S.O.: Hall–Littlewood functions and the \(A_2\) Rogers–Ramanujan identities. Adv. Math. 200(2), 403–434 (2006)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Watson, G.: Ramanujans Vermutung über Zerfällungszahlen. Journal für die reine und angewandte Mathematik 1938(179), 97–128 (1938)

    MATH  Google Scholar 

  48. 48.

    Watson, G.N.: The mock theta functions (2). Proc. Lond. Math. Soc. 2(1), 274–304 (1937)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Whittaker, E.T., Watson, G.N.: A Course of Modern Analysis. Dover Publications, New York (2020)

    Google Scholar 

  50. 50.

    Yan, Q.: Several identities for certain products of theta functions. Ramanujan J. 19(1), 79–94 (2009)

    MathSciNet  MATH  Google Scholar 

  51. 51.

    Yang, Y.: Transformation formulas for generalized Dedekind eta functions. Bull. Lond. Math. Soc. 36(5), 671–682 (2004)

    MathSciNet  MATH  Google Scholar 

  52. 52.

    Zagier, D.: Ramanujan’s mock theta functions and their applications [d’après Zwegers and Ono-Bringmann]. Asterisque 143–164 (2009)

  53. 53.

    Zhu, J.M.: A sextuple product identity with applications. Math. Probl. Eng. 2011, 1–11. (2011)

Download references


The author wishes to thank Professor Terence Tao for his helpful guidance, suggestions and support for this project. The author is also deeply grateful to Professors S. Ole Warnaar and William Duke for insightful discussions and feedback.

Author information



Corresponding author

Correspondence to Alexandru Pascadi.

Ethics declarations

Conflict of interest

See conflict of interest statement before reference list; otherwise not applicable.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Pascadi, A. Several new product identities in relation to Rogers–Ramanujan type sums and mock theta functions. Res Math Sci 8, 16 (2021).

Download citation


  • Product identities
  • Rogers–Ramanujan identities
  • Generalized eta functions
  • Mock theta functions

Mathematics Subject Classification

  • 11P84
  • 33D15
  • 11B65